Illinois, 2012

Lightning Strike in Illinois, March 18, 2012

March 18, 2012 · NWS ILX · 1 event in 1 county or zone

Isolated thunderstorms impacted east-central Illinois during the morning of March 18th. Lightning struck a power pole, knocking down power lines across a road in Danville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Isolated thunderstorms impacted east-central Illinois during the morning of March 18th. Lightning struck a power pole, knocking down power lines across a road in Danville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 18, 6:00 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Mar 18, 6:00 AM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
700 AM CDT SUN MAR 18 2012

.DISCUSSION...
ISSUED 330 AM CDT SUN MAR 18 2012

SHORT TERM...TODAY THROUGH TUESDAY NIGHT

UNSEASONABLY WARM WEATHER EXPECTED TO CONTINUE ACROSS CENTRAL AND
SE IL THROUGH WED WITH NEAR RECORD TEMPERATURES LIKELY THROUGH TUE.
FORECAST CHALLENGE IS CONVECTION CHANCES THIS WEEK AND HOW FAST IT
COOLS OFF DURING THE HALF OF THE WEEK. 00Z MODELS IN FAIR AGREEMENT
INTO WED AND WILL USE A BLEND. MODELS STILL DIFFER WITH TRACK AND
SPEED OFF STRONG CUTOFF UPPER LEVEL LOW MOVING INTO THE MID MS
VALLEY LATE THIS WEEK. MOST MODELS CONTINUE TO PASS UPPER LEVEL
LOW SOUTH OF CENTRAL IL LATE THIS WEEK.

572 DM 500 MB WITH ASSOCIATED MCV/MESO VORTEX OVER CENTRAL IL
SLOWLY CHUGGING EAST AT 15-20 MPH. BAND OF CONVECTION ON
WESTERN/BACK EDGE OF THIS SYSTEM FROM THE QUAD CITIES AND
GALESBURG SSE THROUGH SPRINGFIELD TO VANDALIA. PULSE TYPE
THUNDERSTORMS AT TIMES BECOME STRONG AND PRODUCE HEAVY RAINS...
FREQUENT LIGHTNING AND POSSIBLY SMALL HAIL. SPC HAS 5% RISK OF
LARGE HAIL AND DAMAGING WIND GUSTS TODAY OVER EASTERN IL BUT NO
SLIGHT RISK YET. INCREASED POPS THIS MORNING ESPECIALLY EARLY THIS
MORNING FROM 6-9 AM FOR SHOWERS AND CHANCE OF THUNDERSTORMS EAST
OF A GALESBURG TO SPRINGFIELD LINE. MOST OF THIS CONVECTION SHOULD
BE EAST OF IL OVER INDIANA THIS AFTERNOON THOUGH STILL COULD BE
ISOLATED CONVECTION THIS AFTERNOON ESPECIALLY EAST OF I-57 WITH
LINGERING UNSTABLE AIR MASS WITH CAPES OF 1600-2200 J/KG. NEAR
RECORD HIGHS NEAR 80F EAST CENTRAL IL AND LOWER 80S ELSEWHERE AS
SKIES BECOME PARTLY TO MOSTLY SUNNY THIS AFTERNOON.

NEXT SHORT WAVE EJECTING NE TOWARD CENTRAL IL LATER TONIGHT TO
BRINGING SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TO WEST
CENTRAL AND THEN HAVE EXPANDED 20-40% OF CONVECTION FURTHER EAST
INTO CENTRAL IL MONDAY. NEAR RECORD HIGHS IN THE LOWER 80S AGAIN
ON MONDAY...THOUGH NEAR 80S NW OF THE IL RIVER VALLEY WHERE MORE
CLOUDS EXPECTED AND HIGHER RAIN CHANCES. STRONG UPPER LEVEL RIDGE
OVER THE EASTERN STATES TUE MAY ACTUALLY PUSH THE CHANCES OF
SHOWERS AND THUNDERSTORMS BACK FURTHER WEST ON TUE WITH EASTERN IL
STAYING DRY. ANOTHER DAY OF NEAR RECORD HIGHS IN THE LOWER 80S
EXPECT UPPER 70S FAR WESTERN AREAS WHERE HIGHER CHANCES OF RAIN
AND MORE CLOUDS. SPC DAY2 OUTLOOK KEEPS SLIGHT RISK WEST OF IL FOR
MONDAY AND MONDAY NIGHT AND ALSO DAY3 OUTLOOK KEEPS SLIGHT RISK
OVER THE LOWER MS VALLEY SOUTH OF LITTLE ROCK INTO LA.

LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT
STRONG UPPER LEVEL DISTURBANCE NEAR THE CA COAST TO EVOLVE INTO A
STRONG CUTOFF LOW THAT MOVES INTO THE MID MS VALLEY LATE THIS
WEEK. MODELS HAVE OVERALL TRENDED SLOWER WITH THIS FEATURE WITH
STRONG UPPER LEVEL RIDGE OVER THE EASTERN STATES HOLDING OUT
LONGER. SO WARMED UP HIGHS WED A FEW MORE DEGREES AND HAVE POPS
RANGING FROM 20% NEAR THE INDIANA BORDER WED TO 60% FROM PEORIA
AND SPRINGFIELD WEST BY WED AFTERNOON. GOOD CHANCES OF SHOWERS AND
THUNDERSTORMS WED NIGHT THROUGH THU NIGHT THEN HIGHEST POPS
GRADUALLY SHIFT EAST FRI AND FRI NIGHT WITH CUTOFF LOW. COOLING
TEMPS DURING 2ND HALF OF THE WEEK BUT STILL REMAINING ABOVE NORMAL
FOR LATE MARCH WITH HIGHS NEXT WEEKEND IN THE UPPER 50S AND LOWER
60S AND LOWS STAYING ABOVE FREEZING.

HUETTL

&&

.AVIATION...
ISSUED 700 AM CDT SUN MAR 18 2012

GENERALLY QUIET/VFR AVIATION WEATHER CONDITIONS EXPECTED ACROSS THE
CENTRAL ILLINOIS TERMINALS THROUGH THE 12Z TAF VALID TIME. STILL
NEED TO KEEP AN EYE ON ADDITIONAL PRECIPITATION POTENTIAL TODAY AS
AN UPPER LEVEL DISTURBANCE LIFTS ACROSS THE REGION LATER TODAY
FROM THE PLAINS. SOUTHERLY WINDS WILL GUST OVER 20 KTS BY LATE
MORNING...WITH THE GUSTS LINGERING UNTIL SUNSET. SOME MVFR FOG MAY
DEVELOP BY LATE TONIGHT...BUT CONFIDENCE/COVERAGE IS TOO LOW TO GO
ABOVE A TEMPO MENTION AT THIS TIME.

BAK
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 18, 4:47 AM CST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
547 AM CDT SUN MAR 18 2012

ILZ027>031-036-037-040-041-047>050-191100-
CASS-FULTON-KNOX-MARSHALL-MASON-MENARD-MORGAN-PEORIA-SCHUYLER-
SCOTT-STARK-TAZEWELL-WOODFORD-
547 AM CDT SUN MAR 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT...BUT MOST
LOCATIONS WILL REMAIN DRY. SMALL HAIL AND TORRENTIAL RAINFALL ARE
POSSIBLE WITH THE STRONGEST STORMS...BUT ORGANIZED SEVERE WEATHER
IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLOW-MOVING STORM SYSTEM WILL BRING A PROLONGED PERIOD OF
THUNDERSTORM CHANCES INTO CENTRAL ILLINOIS FROM MONDAY THROUGH FRIDAY.
AT THIS TIME...IT APPEARS THE GREATEST CHANCE FOR STORMS WILL
DEVELOP TUESDAY NIGHT THROUGH THURSDAY. WIDESPREAD SEVERE WEATHER
IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

ILZ038-042>046-051>057-061>063-066>068-071>073-191100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MCLEAN-
MOULTRIE-PIATT-RICHLAND-SANGAMON-SHELBY-VERMILION-
547 AM CDT SUN MAR 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT...BUT MOST
LOCATIONS WILL REMAIN DRY. SMALL HAIL AND TORRENTIAL RAINFALL ARE
POSSIBLE WITH THE STRONGEST STORMS...BUT ORGANIZED SEVERE WEATHER
IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLOW-MOVING STORM SYSTEM WILL BRING A PROLONGED PERIOD OF
THUNDERSTORM CHANCES INTO CENTRAL ILLINOIS FROM TUESDAY NIGHT THROUGH
FRIDAY NIGHT. AT THIS TIME...IT APPEARS THE GREATEST CHANCE FOR STORMS
WILL DEVELOP ON WEDNESDAY AND THURSDAY. WIDESPREAD SEVERE WEATHER
IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

BAK

In the hours before

Special weather statement, Mar 18, 1:54 AM CST, 5 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
254 AM CDT SUN MAR 18 2012

ILZ042-048-051-052-180900-
CHRISTIAN-LOGAN-MENARD-SANGAMON-
254 AM CDT SUN MAR 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR CHRISTIAN...MENARD...SANGAMON AND
SOUTHWESTERN LOGAN COUNTIES UNTIL 400 AM CDT...

AT 250 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TALLULA TO
MORRISONVILLE...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
  MORRISONVILLE...
  PETERSBURG...
  SPRINGFIELD...
  ATHENS...
  ROCHESTER...
  KINCAID...

OTHER LOCATIONS AFFECTED INCLUDE...FARMINGDALE...GLENARM...CURRAN...
SALISBURY...LINCOLNS NEW SALEM AND JEROME.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4008 8999 4007 8948 3951 8905 3948 8902
      3943 8903 3936 8954 3952 8954 3952 8967
      3994 9000
TIME...MOT...LOC 0755Z 259DEG 13KT 3993 8986 3945 8948

BAK
Local storm report, Mar 18, 5:43 AM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
643 AM CDT SUN MAR 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             6 SSE CLAY CITY         38.61N 88.31W
03/17/2012  E0.75 INCH       CLAY               IL   CO-OP OBSERVER

            DELAYED REPORT. TIME ESTIMATED.

&&

25
Local storm report, Mar 18, 6:00 AM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
700 AM CDT SUN MAR 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       JACKSONVILLE            39.73N 90.23W
03/18/2012  M1.17 INCH       MORGAN             IL   CO-OP OBSERVER

&&

25
Local storm report, Mar 18, 7:39 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
839 AM CDT SUN MAR 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 AM     HEAVY RAIN       WOODSON                 39.63N 90.22W
03/18/2012  M1.50 INCH       MORGAN             IL   MESONET

            SWOP REPORT

&&

25

The radar

The Indianapolis radar (KIND), 124 km away, was scanning. The volume nearest the first event began at 13:38 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Vermilion

When
March 18, 7:40 AM CST to 7:41 AM CST
Where
Vermilion County, Danville
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.130, -87.620

Lightning struck a power pole, knocking down power lines across a road in Danville.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367123.